Suicidal Thinking and Experimentation

By Kristina Randle, Ph.D., LCSW

Q. Recently I was given a BDI that showed I was severely depressed. I was put back on medication: 20mg lexapro, 60 mg buspirone, .5mg clonazapam, and 100mg seroquel (to help me sleep). It’s been a few weeks now of this and I’ve gone from no sleep (total insomnia) to just numbness. I don’t feel anything. I feel as though I am outside my body looking in. I don’t feel grounded. The main thing though is I’m still having thoughts of suicide. I’ve dreamed of being killed the last two nights. Today, I’ve been experimenting with taking more than my prescribed amounts of medication and combining it with alcohol. Just “for kicks” to see what it does to my body. So far, I’m super relaxed and that’s nice. Over the course of the day (every couple hours) I’ve taken 4 clonazapam, 2 zolpidem, 2 30mg buspiron, and soon I will take another 1/2 zolpidem, a clonazepam, and a seroquel. And wait and see what all that does in my system. I’ve had a couple shots of alcohol, but nothing major. I feel like I’m experimenting to see what will work. The other thing is I have two brilliant, beautiful children and I would not want to hurt them like this. I really want them to be ok, because I’m so tired of hurting and feeling guilty.

A. Your experimentation is extremely dangerous. You risk accidentally overdosing and dying. I understand that you are severely depressed and that you are trying to eliminate the emotional pain that you feel but what about your children? You said that you do not want to hurt your two children. But what would happen to them if you died?

You need a different form of help. Medication has not, according to you, stopped your suicidal thoughts or your depression. What about talk therapy? Medication is only one form of treatment and right now, it is not working. You need something more effective.

If you are contemplating suicide or you are still taking increased doses of your medication, you need to go immediately to the hospital for your safety. After the hospital, consider intensive therapy in addition to your medication therapy.

Your children need you and will assuredly be hurt by your death. If you do not get help for yourself, consider your children. Their lives will be forever negatively altered by your accidentally or purposefully taking your own life. I strongly advise you to get help immediately.

Lastly, if you are a spiritual individual please consider the experiences of individuals who have claimed to have had a “near-death experience” (NDE), after a suicide attempt. Individuals who have had this experience say that their brief time on the “other side” was hellish. They thought that death would bring them peace and help to end their emotional pain but studies show that they often reported uniformly unpleasant experiences. Shakespeare’s “To Be or Not to Be” deals exactly with the issue of your problems following you after suicide. Your problems are solvable. There are solutions but they are to be found in the office of a good therapist. The only way that you can fail is to simply not try.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 30 Jun 2008

APA Reference
Randle, K. (2008). Suicidal Thinking and Experimentation. Psych Central. Retrieved on December 28, 2014, from http://psychcentral.com/ask-the-therapist/2008/06/30/suicidial-thinking-and-experimentation/